Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 47, NWS Paducah, KY

June 9, 2009Carter County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Jun 9, 2009, 7:04 PM CDT for Carter County, Wayne County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2009, 7:04 PM CDT (00:04 UTC)
Expired
Jun 9, 2009, 7:45 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Carter County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 181 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 100004
TORPAH
MOC035-223-100045-
/O.NEW.KPAH.TO.W.0047.090610T0004Z-090610T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CARTER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 745 PM CDT.

* AT 653 PM CDT...THE PUBLIC REPORTED A WALL CLOUD 2 MILES NORTHWEST 
OF HUNTER. THE STORM IS CURRENTLY CENTERED 6 MILES NORTH OF HUNTER 
MOVING EAST-NORTHEAST AT 15 MILES PER HOUR. 

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MILL SPRING...
  CRITES CORNER...
  LEEPER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3705 9089 3705 9079 3708 9079 3708 9068
      3695 9063 3693 9089 3701 9089
TIME...MOT...LOC 0000Z 249DEG 18KT 3696 9087

$$
1 follow-up statement
000 
WWUS53 KPAH 100024
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT TUE JUN 9 2009

MOC035-223-100045-
/O.CON.KPAH.TO.W.0047.000000T0000Z-090610T0045Z/
WAYNE MO-CARTER MO-
724 PM CDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
CARTER AND SOUTHWESTERN WAYNE COUNTIES IN SOUTHEAST MISSOURI...

AT 718 PM CDT...THE PUBLIC REPORTED A WALL CLOUD NEAR ELLSINORE.  
THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MILL SPRING...MOVING 
NORTHEAST AT 15 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF 
NORTHEASTERN CARTER AND SOUTHWESTERN WAYNE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3702 9080 3705 9080 3705 9079 3708 9079
      3708 9068 3695 9063 3694 9079
TIME...MOT...LOC 0023Z 249DEG 18KT 3698 9072

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 9, 6:32 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 9, 6:32 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT TUE JUN 9 2009

.UPDATE...

UPDATED AVIATION SECTION FOR 00Z TAF PACKAGE.

&&

.DISCUSSION /ISSUED 218 PM CDT TUE JUN 9 2009/...
VERY UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND
INTO THE WEEKEND. IN THE NEAR TERM...BEST CHANCES OF SHOWERS AND
THUNDERSTORMS CURRENTLY LOOKS TO BE FROM LATE TONIGHT ALL THE WAY
THROUGH EARLY THURSDAY. ECMWF...GFS AND NAM ALL SHOW SEVERAL
CONVECTIVE COMPLEXES MOVING ACROSS THE REGION DURING THIS TIME
PERIOD. SPC OUTLOOKS DAY 1 AND 2 KEEP OUR ENTIRE REGION IN A
SLIGHT RISK...WITH NAM AND GFS SHOWING LIS THROUGH THE PERIOD OF
-2 TO -8 AS THE SURFACE BOUNDARY REMAINS TO OUR NORTH.

BY LATE THURSDAY THE FRONT FINALLY MOVES TO OUR SOUTH...AND WE
MIGHT FINALLY SEE A BRIEF BREAK IN THUNDERSTORM ACTIVITY THURSDAY
NIGHT...SO WENT WITH NO POPS. WITH THE FRONT JUST TO OUR SOUTH
FRIDAY...KEPT SOME SLIGHT CHANCE POPS IN FOR FRIDAY...BUT AGAIN
WENT BACK TO NO POPS EARLY FRIDAY NIGHT.

BY LATE FRIDAY NIGHT AND INTO THE WEEKEND...THE FRONT DOES START
TO VERY SLOWLY LIFT NORTH...SO WENT WITH SLIGHT CHANCE POPS AFTER
MIDNIGHT FRIDAY NIGHT FOR THE WESTERN HALF OF THE PAH FORECAST
AREA. POPS INCREASE THROUGH THE WEEKEND AS THE BOUNDARY CONTINUES
ITS NORTHWARD TRACK...WITH THE BEST CHANCES SATURDAY NIGHT INTO
SUNDAY. GFS AND ECMWF BOTH SHOW THE BOUNDARY HANGING UP OVER THE
AREA FOR EARLY NEXT WEEK. THUS...KEPT LOW POPS IN THROUGH THE
ENTIRE EXTENDED.

TEMPERATURES WILL BE AT OR A LITTLE ABOVE SEASONAL NORMALS THROUGH
THE FORECAST PERIOD. OVERALL WENT A LITTLE COOLER THAN THE
MAV/MET/MEX GUIDANCE LOWS...AND NEAR TO A LITTLE ABOVE GUIDANCE
HIGHS.

&&

.AVIATION...
SHOWERS/TSTMS POSSIBLE AT KCGI AND KPAH MAINLY THROUGH 03Z...AND AT
KEVV AND KOWB MAINLY BETWEEN 03Z AND 06Z.  MVFR CIGS AND VSBYS
BRIEFLY POSSIBLE WITH ANY PRECIP...OTHERWISE VFR CONDITIONS WILL
PREVAIL.  THUNDERSTORM COMPLEX EXPECTED TO DEVELOP AFTER 09Z AND
MOVE EAST/SOUTHEAST ACROSS THE REGION THROUGH THE MORNING HOURS.
MVFR CONDITIONS WOULD AGAIN BE LIKELY WITH ANY PRECIP...BUT DID NOT
INCLUDE IN CURRENT TAF PACKAGE DUE TO TIMING/LOCATION UNCERTAINTY.
WILL NEED TO BE ADDRESSED IN GREATER DETAIL IN SUBSEQUENT TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....RST
AVIATION...MAL
Hazardous weather outlook, Jun 9, 4:19 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT TUE JUN 9 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

LATE THIS AFTERNOON AND EARLY THIS EVENING...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL RIDE EASTWARD ALONG A STATIONARY FRONT THROUGH
SOUTHEAST MISSOURI AND POSSIBLY INTO SOUTHWEST ILLINOIS AND THE
PURCHASE AREA OF WEST KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT WITH THE SCATTERED STORMS...BUT AN ISOLATED
TORNADO WILL STILL BE POSSIBLE...ESPECIALLY OVER SOUTHEAST
MISSOURI.

LATER THIS EVENING...STORMS OVER CENTRAL MISSOURI MAY
MERGE INTO A LARGER COMPLEX AND MOVE SOUTHEAST INTO THIS REGION.
DAMAGING WINDS WOULD BE THE PRIMARY CONCERN WITH THIS ACTIVITY.

LOCALLY HEAVY RAINFALL...AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE ENTIRE
OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT...AND SOUTH OF A VAN
BUREN MISSOURI TO CALHOUN KENTUCKY LINE ON THURSDAY.

THE PRIMARY WEATHER HAZARDS WEDNESDAY INTO EARLY THURSDAY WILL
CONTINUE TO BE HEAVY RAIN...LARGE HAIL AND DAMAGING WIND GUSTS. AN
ISOLATED TORNADO CANNOT BE RULED OUT IN THE VICINITY OF THE
FRONTAL BOUNDARY SPREAD ACROSS THE REGION DURING THIS TIME PERIOD.

PERIODIC CLUSTERS OF THUNDERSTORMS...OR MESOSCALE CONVECTIVE
SYSTEMS...WILL BE POSSIBLE SATURDAY THROUGH MONDAY OVER THE
OUTLOOK AREA. AT THIS TIME...HEAVY RAIN AND SEVERE WEATHER CANNOT
BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON
AND THIS EVENING TO THE SOUTH AND WEST OF A LINE FROM PERRYVILLE
MISSOURI...TO VIENNA ILLINOIS...TO MAYFIELD KENTUCKY. SPOTTER
ACTIVATION WILL ALSO BE POSSIBLE THROUGHOUT THE AREA MAINLY
WEDNESDAY AND THURSDAY AFTERNOONS. ANY REPORTS OF SEVERE
WEATHER...HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

DRS

In the hours before

Local storm report, Jun 9, 6:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
647 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FUNNEL CLOUD     5 W HUNTER              36.89N 90.94W
06/09/2009                   CARTER             MO   PUBLIC

            REPORT RELAYED THROUGH MEDIA TV STATION.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:11 PM CDTSevere Thunderstorm WarningPAHRipley64 min
Jun 9, 9:09 PM CDTFlash Flood WarningPAHButler, Ripley3 hr
Jun 10, 4:35 AM CDTFlash Flood WatchPAHButler, Carter, Ripley, Wayne7 hr
Jun 10, 7:18 AM CDTAreal Flood AdvisoryPAHButler, Ripley2 hr

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.